MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-PANEL 11 PAPAIN; IH-PANEL 11 PAPAIN; 11X4 ML

BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-PANEL 11 PAPAIN; IH-PANEL 11 PAPAIN; 11X4 ML
Catalog Number 814080100
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported that they ran the ih-panel 11 papain in parallel to the untreated panel (ih-panel 11) for the same lot of reagents.The k+ cell (#8) on the untreated panel was tested as 1+ and the same k+ cell (cell 8) on the ih-panel 11 papain yielded a negative reaction.The retention sample of the allegedly defective lof of ih-panel 11 papain was tested within its shelf life in our quality control laboratory with an anti-k and the results were as expected correct.The patient sample that had caused a false negative reaction was requested for investigational testing but has so far not been provided.Testing in our quality control laboratory will be resumed with testing of the patient sample with the current lot of ih-panel 11 papain as soon as we receive the patient sample.Testing by our quality control laboratory confirmed that the allegedly defective lot of ih-panel -i11 papain has during its shelf life functioned correctly.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.
 
Additional Manufacturer Narrative
This is our final report on this incident.
 
Event or Problem Description
The customer reported that they ran an ih-panel 11 papain in parallel to an untreated panel (ih-panel 11) for the same lot of reagents in manual testing.The k+ cell (#8) on the untreated ih-panel 11 reacted 1+ and the same k+ cell (#8) on the ih-panel 11 papain yielded a negative reaction.It is known that the k-antigen should be resistant to the treatment with papain.The customer sent antigen tables showing results from three patients in which k+ cells reacted in the untreated ih-panel 11 but reacted negative in the ih-panel 11 papain when tested on the manual bench.However, only one (1) patient sample was provided to us (tested at customer site on february 26, 2019).Regarding this sample, the result of the screening test with ih-cell i-ii-iii showed a 1+ reaction in the k+k+ cell.The results of the ih-panel 11 were 1+ reaction in cell #1 which is k+k+ and a negative result in cell #8 which is also k+k+.Furthermore, the sample showed no reaction when using the ih-panel 11 papain.The ih-card ahg anti- igg used by this customer was lot 8833100.Within the complaint investigation the ih-panel 11 papain and ih-panel 11 lot 8903011 (expiry date 2019-03-11) were tested with a known anti-k lot using ih-card ahg anti-igg lot 8833100.These tests were performed during the shelf life of the reagent red cells.In both iat and enzyme phase cell #1 and cell #8 reacted 3+ as expected for k+ cells.On receipt of the sample on april 09, 2019 the patient plasma was tested with ih-panel 11 and ih-panel 11 papain from the lot 8903011 (expiry date 2019-03-11) and with an in-date panel lot 8911011(expiry date 2019-05-06).In both testing the ih-card ahg anti-igg lot 8833100 was used.The patient plasma reacted 2+ in cell #1 of the ih-panel 11 lot 8903011 and weak positive in cell #1 of ih-panel 11 papain lot 8903011.The patient plasma was negative in cell #8 in iat and papain.The patient plasma reacted 2+ in cell #1 of the ih-panel 11 lot 8911011 and 2+ in cell #1 of ih-panel 11 papain lot 8911011.The patient plasma was negative in cell #8 in iat and papain.Cell #1 and cell #8 were k+k+.Subsequently, the sample was also tested in an alternative 15 cell panel in iat.The results of the alternative 15 cell panel, which included one homozygous k+ k- cell, were negative in all cells.Finally, the sample was sent to an external reference laboratory to confirm the presence of an antibody.The result from the external reference laboratory were negative in iat.There was insufficient sample for testing in papain.The report from the external reference laboratory stated - no evidence of clinically important anti-red blood cell alloantibodies.In conclusion the ih-panel 11 papain lot 8903011 reacted as expected when tested with a known anti-k allowing us to confirm that the ih-panel 11 papain allows correct identification of anti-k antibody in the enzyme phase as intended.The patient sample provided by the customer was tested and the reactions seen by the customer were reproduced in our quality control laboratory when using ih-panel 11 lot 8903011.On the basis of the existing data we suspect that either the patient plasma does not contain anti-k or the sample contains an antibody present in concentration too low to be detected by the test method employed or an antibody directed against a low frequency antigen.The result of testing in an alternative panel as well as from an external reference laboratory support this assumption.The age of the sample should also be acknowledged - the sample was drawn on february 26, 2019 and tested within the complaint investigation in april 2019.Testing by the quality control laboratory confirmed that the allegedly defective lot of ih-panel -i11 papain functions correctly within its expiry date.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.No single serological antibody screening technique can provide the optimum reactions conditions for all red cell specificities.

Brand Name
REAGENT RED BLOOD CELLS IH-PANEL 11 PAPAIN
Common Device Name
IH-PANEL 11 PAPAIN; 11X4 ML
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, hessen 63303
GM  63303
MDR Report Key8443421
Report Number9610824-2019-00008
Device Sequence Number2590193
Product Code QHT
UDI-Device Identifier07611969952304
UDI-Public(01)07611969952304(17)190311(10)8903011
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
125208
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/11/2019
Device Catalogue Number814080100
Device Lot Number8903011
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2019
Supplement Date Received by Manufacturer02/25/2019
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date01/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IH-CARD AHG ANTI-IGG, LOT 8833100.; IH-CARD AHG ANTI-IGG, LOT 8833100.; IH-CELL I-II-III, LOT 8903011.; IH-CELL I-II-III, LOT 8903011.; IH-PANEL 11, LOT 8903011.; IH-PANEL 11, LOT 8903011.